Table of Contents
Computational Biology Journal
Volume 2013, Article ID 303645, 13 pages
http://dx.doi.org/10.1155/2013/303645
Research Article

Assessing the Impact of Drug Resistance on the Transmission Dynamics of Typhoid Fever

Department of Mathematics, University of Zimbabwe, P.O. Box MP 167, Harare, Zimbabwe

Received 20 February 2013; Revised 17 May 2013; Accepted 20 May 2013

Academic Editor: Markus Rehm

Copyright © 2013 S. Mushayabasa et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Linked References

  1. T. M. Al-Sanouri, B. Paglietti, A. Haddadin et al., “Emergence of plasmid-mediated multidrug resistance in epidemic and non-epidemic strains of Salmonella enterica serotype Typhi from Jordan,” Journal of Infection in Developing Countries, vol. 2, no. 4, pp. 295–301, 2008. View at Google Scholar · View at Scopus
  2. S. Kanungo, S. Dutta, and D. Sur, “Epidemiology of typhoid and paratyphoid fever in India,” Journal of Infection in Developing Countries, vol. 2, no. 6, pp. 454–460, 2008. View at Google Scholar · View at Scopus
  3. S. A. Zaki and S. Karande, “Multidrug-resistant typhoid fever: a review,” Journal of Infection in Developing Countries, vol. 5, no. 5, pp. 324–337, 2011. View at Google Scholar · View at Scopus
  4. J. A. Crump, S. P. Luby, and E. D. Mintz, “The global burden of typhoid fever,” Bulletin of the World Health Organization, vol. 82, no. 5, pp. 346–353, 2004. View at Google Scholar · View at Scopus
  5. A. Kothari, A. Pruthi, and T. D. Chugh, “The burden of enteric fever,” Journal of Infection in Developing Countries, vol. 2, no. 4, pp. 253–259, 2008. View at Google Scholar · View at Scopus
  6. P. Srikantiah, F. Y. Girgis, S. P. Luby et al., “Population-based surveillance of typhoid fever in Egypt,” American Journal of Tropical Medicine and Hygiene, vol. 74, no. 1, pp. 114–119, 2006. View at Google Scholar · View at Scopus
  7. K. Nagshetty, S. T. Channappa, and S. M. Gaddad, “Antimicrobial susceptibility of Salmonella typhi in India,” Journal of Infection in Developing Countries, vol. 4, no. 2, pp. 070–073, 2010. View at Google Scholar · View at Scopus
  8. M. N. Chowta and N. K. Chowta, “Study of clinical profile and antibiotic response in typhoid fever,” Indian Journal of Medical Microbiology, vol. 23, no. 2, pp. 125–127, 2005. View at Google Scholar · View at Scopus
  9. F. Y. C. Lin, V. A. Ho, P. V. Bay et al., “The epidemiology of typhoid fever in the Dong Thap Province, Mekong Delta region of Vietnam,” American Journal of Tropical Medicine and Hygiene, vol. 62, no. 5, pp. 644–648, 2000. View at Google Scholar · View at Scopus
  10. S. Mohanty, R. Gaind, R. Sehgal, H. Chellani, and M. Deb, “Neonatal sepsis due to Salmonella Typhi and Paratyphi A,” Journal of Infection in Developing Countries, vol. 3, no. 8, pp. 633–638, 2009. View at Google Scholar · View at Scopus
  11. S. C. Karande, M. S. Desai, and M. K. Jain, “Typhoid fever in a 7 month old infant,” Journal of Postgraduate Medicine, vol. 41, no. 4, pp. 108–109, 1995. View at Google Scholar · View at Scopus
  12. P. S. Olutola and J. B. Familusi, “Salmonella typhi pneumonia without gastrointestinal manifestations,” Diagnostic Imaging in Clinical Medicine, vol. 54, no. 5, pp. 263–267, 1985. View at Google Scholar · View at Scopus
  13. V. Jindal and V. P. Singh, “Impending rupture of splenic abscess in enteric fever,” Indian Pediatrics, vol. 45, no. 10, p. 864, 2008. View at Google Scholar · View at Scopus
  14. T. Cleary, “Salmonella,” in Feigin and Cherrys Textbook of Pediatric Infectious Diseases, R. D. Feigin, J. D. Cherry, G. J. Demmler, and S. L. Kaplan SL, Eds., pp. 1473–1487, Saunders, Philadelphia, Pa, USA, 5th edition, 2005. View at Google Scholar
  15. I. A. Memon, A. G. Billoo, and H. I. Memon, “Cefixime: an oral option for the treatment of multidrug-resistant enteric fever in children,” Southern Medical Journal, vol. 90, no. 12, pp. 1204–1207, 1997. View at Google Scholar · View at Scopus
  16. S. A. Zaki and P. Shanbag, “Clinical manifestations of dengue and leptospirosis in children in Mumbai: an observational study,” Infection, vol. 38, no. 4, pp. 285–291, 2010. View at Publisher · View at Google Scholar · View at Scopus
  17. R. Kumar, N. Gupta, and S. Shalini, “Multidrug-resistant typhoid fever,” Indian Journal of Pediatrics, vol. 74, no. 1, pp. 39–42, 2007. View at Publisher · View at Google Scholar · View at Scopus
  18. S. H. Mirza, N. J. Beeching, and C. A. Hart, “Multi-drug resistant typhoid: a global problem,” Journal of Medical Microbiology, vol. 44, no. 5, pp. 317–319, 1996. View at Google Scholar · View at Scopus
  19. J. Colquhoun and R. S. Weetch, “Resistance to chloramphenicol developing during treatment of 324 typhoid fever,” The Lancet, vol. 256, no. 6639, pp. 621–623, 1950. View at Google Scholar · View at Scopus
  20. P. Kontomichalou, “Studies on resistance transfer factors,” Pathologia et Microbiologia, vol. 30, no. 1, pp. 71–93, 1967. View at Google Scholar · View at Scopus
  21. D. Sompolinsky, M. Ben-Yakov, M. Aboud, and I. Boldur, “Transferable resistance factors with mutator effect in Salmonella typhi,” Mutation Research, vol. 4, no. 2, pp. 119–127, 1967. View at Google Scholar · View at Scopus
  22. B. Rowe, L. R. Ward, and E. J. Threlfall, “Spread of multiresistant Salmonella typhi,” Lancet, vol. 336, no. 8722, p. 1065, 1990. View at Publisher · View at Google Scholar · View at Scopus
  23. Z. A. Bhutta, S. H. Naqvi, R. A. Razzaq, and B. J. Farooqui, “Multidrug-resistant typhoid in children: presentation and clinical features,” Reviews of Infectious Diseases, vol. 13, no. 5, pp. 832–836, 1991. View at Google Scholar · View at Scopus
  24. R. M. Anderson and R. M. May, Infectious Diseases of Humans, Dynamics and Control, Oxford University Press, New York, NY, USA, 1991.
  25. N. Bailey, The Mathematical Theory of Infectious Diseases, Charles Griffin, 1975.
  26. F. Brauer and C. Castillo-Chavez, Mathematical Models in Population Biology and Epidemiology, vol. 40 of Texts in Applied Mathematics, Springer, New York, NY, USA, 2nd edition, 2012. View at Publisher · View at Google Scholar
  27. J. Gonzalez-Guzman, “An epidemiological model for direct and indirect transmission of typhoid fever,” Mathematical Biosciences, vol. 96, no. 1, pp. 33–46, 1989. View at Publisher · View at Google Scholar · View at Scopus
  28. B. Cvjetanovic, B. Grab, and H. Dixon, “Computerized epidemiological model of typhoid fever with age structure and its use in the planning and evaluation of antityphoid immunization and sanitation programmes,” Mathematical Modelling, vol. 7, no. 5–8, pp. 719–744, 1986. View at Google Scholar · View at Scopus
  29. D. T. Lauria, B. Maskery, C. Poulos, and D. Whittington, “An optimization model for reducing typhoid cases in developing countries without increasing public spending,” Vaccine, vol. 27, no. 10, pp. 1609–1621, 2009. View at Publisher · View at Google Scholar · View at Scopus
  30. D. Kalajdzievska and M. Y. Li, “Modeling the effects of carriers on transmission dynamics of infectious diseases,” Mathematical Biosciences and Engineering, vol. 8, no. 3, pp. 711–722, 2011. View at Publisher · View at Google Scholar · View at Scopus
  31. S. Mushayabasa, “Impact of vaccines on controlling typhoid fever in Kassena-Nankana district of upper east region of Ghana: insights from a mathematical model,” Journal of Modern Mathematics and Statistics, vol. 5, no. 2, pp. 54–59, 2011. View at Publisher · View at Google Scholar
  32. S. Mushayabasa, C. P. Bhunu, and E. T. Ngarakana-Gwasira, “Mathematical analysis of a typhoid model with carriers, direct and indirect disease transmission,” International Journal of Mathematical Sciences and Engineering Applications, vol. 7, no. 1, pp. 79–90, 2013. View at Google Scholar
  33. S. Zaki, “Re-infection of typhoid fever and typhoid vaccine (comment on “An imported enteric fever caused by a quinolone-resistant Salmonella typhi”),” Annals of Saudi Medicine, vol. 31, no. 2, pp. 203–204, 2011. View at Publisher · View at Google Scholar · View at Scopus
  34. A. Griffin, D. Baraho-Hassan, and S. J. McSorley, “Successful treatment of bacterial infection hinders development of acquired immunity,” Journal of Immunology, vol. 183, no. 2, pp. 1263–1270, 2009. View at Publisher · View at Google Scholar · View at Scopus
  35. P. V. Driessche and J. Watmough, “Reproduction numbers and sub-threshold endemic equilibria for compartmental models of disease transmission,” Mathematical Biosciences, vol. 180, pp. 29–48, 2002. View at Publisher · View at Google Scholar · View at Scopus
  36. J. C. Kamgang and G. Sallet, “Computation of threshold conditions for epidemiological models and global stability of the disease-free equilibrium (DFE),” Mathematical Biosciences, vol. 213, no. 1, pp. 1–12, 2008. View at Publisher · View at Google Scholar · View at Scopus
  37. M. Y. Li and J. S. Muldowney, “A geometric approach to global-stability problems,” SIAM Journal on Mathematical Analysis, vol. 27, no. 4, pp. 1070–1083, 1996. View at Google Scholar · View at Scopus
  38. S. Mushayabasa, C. P. Bhunu, and R. J. Smith, “Assessing the impact of educational campaigns on controlling HCV among women in prison settings,” Communications in Nonlinear Science and Numerical Simulation, vol. 17, no. 4, pp. 1714–1724, 2012. View at Publisher · View at Google Scholar · View at Scopus
  39. J. C. Helton, “Uncertainty and sensitivity analysis techniques for use in performance assessment for radioactive waste disposal,” Reliability Engineering and System Safety, vol. 42, no. 2-3, pp. 327–367, 1993. View at Google Scholar · View at Scopus
  40. A. Berman and R. J. Plemmons, “Nonnegative matrice in the mathematical sciences,” SIAM Review, vol. 35, pp. 43–79, 1993. View at Google Scholar
  41. A. Korobeinikov, “Lyapunov functions and global stability for SIR and SIRS epidemiological models with non-linear transmission,” Bulletin of Mathematical Biology, vol. 68, no. 3, pp. 615–626, 2006. View at Publisher · View at Google Scholar · View at Scopus
  42. M. Y. Li, “Dulac criteria for autonomous systems having an invariant affine manifold,” Journal of Mathematical Analysis and Applications, vol. 199, no. 2, pp. 374–390, 1996. View at Publisher · View at Google Scholar · View at Scopus
  43. M. Y. Li and J. S. Muldowney, “On R. A. Smith's autonomous convergence theorem,” The Rocky Mountain Journal of Mathematics, vol. 25, no. 1, pp. 365–379, 1995. View at Publisher · View at Google Scholar
  44. W. A. Coppel, Stability and Asymptotic Behavior of Differential Equations, Health, Boston, Mass, USA, 1965.